Clinical Aspects of Rifampicin-Associated Pseudomembranous Colitis

J Clin Gastroenterol. 2007 Jan;41(1):38-40. doi: 10.1097/MCG.0b013e31802dfaf7.

Abstract

Pseudomembranous colitis (PMC) is known to develop after antibiotic administration, but antituberculosis agents are rarely associated with this disorder. We report 6 cases of PMC after rifampicin administration; the clinical manifestations, laboratory findings, imaging findings, and clinical course are described. The median age of patients was 68 years (range, 54 to 82 y). All patients were diagnosed with active pulmonary tuberculosis by sputum smear and culture, and 2 suffered from type 2 diabetes mellitus. The average interval between initiation of antituberculosis therapy and the onset of diarrhea was 19.8 days. The anatomic distribution of PMC included the rectum and sigmoid colon in 5 cases and up to the hepatic flexure in 1 case. All patients were cured with medical treatment, which include discontinuation of rifampicin and oral metronidazole and vancomycin. PMC recurred in 1 patient after retreatment with rifampicin. Our findings suggest that patients who are treated with antituberculosis agents, who develop acute diarrhea during or after therapy, should be evaluated for PMC.

MeSH terms

  • Aged
  • Aged, 80 and over
  • Antibiotics, Antitubercular / adverse effects*
  • Antibiotics, Antitubercular / therapeutic use
  • Biopsy
  • Colon, Sigmoid / drug effects
  • Colon, Sigmoid / pathology
  • Colonoscopy
  • Enterocolitis, Pseudomembranous / chemically induced*
  • Enterocolitis, Pseudomembranous / pathology
  • Female
  • Humans
  • Male
  • Middle Aged
  • Prognosis
  • Rectum / drug effects
  • Rectum / pathology
  • Retrospective Studies
  • Rifampin / adverse effects*
  • Rifampin / therapeutic use
  • Severity of Illness Index
  • Tuberculosis, Pulmonary / drug therapy

Substances

  • Antibiotics, Antitubercular
  • Rifampin